Advertisement

Ethylene Glycol Poisoning: Resolution of Cranial Nerve Deficit

      Highlights

      • Glycol intoxication may lead to delayed neurologic manifestations, which may lead to an inaccurate diagnosis.
      • The traditional laboratory investigation may not indicate ethylene glycol exposure if preformed too soon after ingestion because the anion gap acidosis takes time to develop.
      • Initial treatment is to maintain the airway, breathing, and circulation while minimizing the toxic load.
      • Aggressive hydration with crystalloid solution (normal saline) to enhance urinary output as well as sodium bicarbonate infusion to correct metabolic acidosis are the primary aims.
      • The Food and Drug Administration–approved antidote for ethylene glycol toxicity is fomepizole (Antizol) given every 12 hours intravenously.
      • Clinicians should be aware that the use of corticosteroids is not an Food and Drug Administration–approved treatment for the late effect of cranial nerve deficit caused by glycol toxicity.

      Abstract

      Ethylene glycol poisoning is a major contributor to the development of idiopathic metabolic acidosis, which may lead to renal failure. Ethylene glycol poisoning should be among suspected differentials when assessing a seemingly intoxicated patient with hypocalcemia, anion gap acidosis, and nontoxic blood alcohol levels. Glycol intoxication may lead to delayed neurologic manifestations, which may lead to an inaccurate diagnosis. No clear clinical guidelines exist to recommend treatment for this late effect. This is a case of the complete resolution of facial nerve deficit secondary to glycol poisoning after the completion of a steroid therapy course on an inpatient psychiatric unit.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The Journal for Nurse Practitioners
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Bronstein A.C.
        • Spyker D.A.
        • Cantilena L.R.
        • Green J.L.
        • Rumack B.H.
        • Giffin S.L.
        2009 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 27th Annual Report.
        Clin Toxicol (Phila). 2010; 48: 979-1178
        • Reddy N.J.
        • Sudini M.
        • Lewis L.D.
        Delayed neurological sequelae from ethylene glycol, diethylene glycol and methanol poisonings.
        Clin Toxicol (Phila). 2010; 48: 967-973
        • Palmer B.F.
        • Eigenbrodt E.H.
        • Henrich W.L.
        Cranial nerve deficit: a clue to the diagnosis of ethylene glycol poisoning.
        Am J Med. 1989; 87 (Accessed April 17, 2014): 91-92
        • Spillane L.
        • Roberts J.R.
        • Meyer A.E.
        Multiple cranial nerve deficits after ethylene glycol poisoning.
        Ann Emerg Med. 1991; 20 (Accessed April 17, 2014): 208-210
        • Lewis L.D.
        • Smith B.W.
        • Mamourian A.C.
        Delayed sequelae after acute overdoses or poisonings: cranial neuropathy related to ethylene glycol ingestion.
        Clin Pharmacol Ther. 1997; 61: 692-699
        • Jacobsen D.
        • Hewlett T.P.
        • Webb R.
        • Brown S.T.
        • Ordinario A.T.
        • McMartin K.E.
        Ethylene glycol intoxication: evaluation of kinetics and crystalluria.
        Am J Med. 1988; 84 (Accessed April 17, 2014): 145-152
        • Egbert P.A.
        • Abraham K.
        Ethylene glycol intoxication: pathophysiology, diagnosis, and emergency management.
        ANNA J. 1999; 26 (335; quiz 301-302) (Accessed April 17, 2014): 295-300
        • Corley R.A.
        • McMartin K.E.
        Incorporation of therapeutic interventions in physiologically based pharmacokinetic modeling of human clinical case reports of accidental or intentional overdosing with ethylene glycol.
        Toxicol Sci. 2005; 85: 491-501
        • Ting S.M.S.
        • Ching I.
        • Nair H.
        • Langman G.
        • Suresh V.
        • Temple R.M.
        Early and late presentations of ethylene glycol poisoning.
        Am J Kidney Dis. 2009; 53: 1091-1097
        • Eroglu E.
        • Kocyigit I.
        • Bahcebasi S.
        • et al.
        Case report unusual clinical presentation of ethylene glycol poisoning: unilateral facial nerve paralysis.
        Case Rep Med. 2013; 2013: 460250
        • Scalley R.D.
        • Ferguson D.R.
        • Piccaro J.C.
        • Smart M.L.
        • Archie T.E.
        Treatment of ethylene glycol poisoning.
        Am Fam Physician. 2002; 66 (Accessed April 17, 2014): 807-812
        • LeBlanc C.
        • Murphy N.
        Should I stay or should I go?: toxic alcohol case in the emergency department.
        Can Fam Physician. 2009; 55 (Accessed April 17, 2014): 46-49
        • Barceloux D.G.
        • Krenzelok E.P.
        • Olson K.
        • Watson W.
        American Academy of Clinical Toxicology Practice Guidelines on the Treatment of Ethylene Glycol Poisoning. Ad Hoc Committee.
        J Toxicol Clin Toxicol. 1999; 37 (Accessed April 17, 2014): 537-560
        • Druteika D.P.
        • Zed P.J.
        • Ensom M.H.H.
        Role of fomepizole in the management of ethylene glycol toxicity.
        Pharmacotherapy. 2002; 22: 365-372

      Biography

      Raymond Zakhari, MEd, MS, ANP-BC, FNP-BC, PMHNP-BV, is a nurse practitioner at New York Presbyterian University Hospital of Columbia and Cornell Payne Whitney Clinic in New York, NY, and can be reached at .